The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Cinnarizine for flare up

Hey! Has anyone ever been prescribed Cinnarizine for vestibular migraine flare up? If so, what dose & did you notice improvements? I’ve been taking Amitriptyline for about 18 months now and I’ve been in a great place. I’m having my first (really horrific) flare up since taking the tablets. Hoping things will get better soon, it’s been 10 days…

Thanks!

Hi Zoe,

I took Cinnarizine for a few weeks. One of the few medications that I tried and tolerated. It was the only thing that lowered my tinnitus. I took 2 x 15mg 3 times per day. I came off it soon after starting as it was a lot of tablets and the potential side effects for long term use are frightening. A short blast should help you.

Thanks Andy, appreciate your feedback! How long did you take it for? Did you feel drowsy at all? Fingers crossed a couple of doses will do the trick and I’ll be feeling a bit better.

Drowsiness is common side effect. I was surprised to find it prescribed long-term as I’ve always thought of it as an emergency remedy. I remember being given it to control vomiting post operative. All I recall is it made me incredibly dizzy and I never took a second tablet. My MAV at that time was episodic so outside acute attacks I never suffered dizziness. To find out bit more about its use with MAV do try the Search facility if you haven’t already done so. Can I enquire what dose ofAmi has been helping you over the last 18 months. Helen

I took it for about 2.5 weeks. Flunarizine is the stronger version so maybe try that if it doesn’t help.

Flunarizine is only available in UK under special licence and has to be prescribed by a consultant specialist and dispensed from a hospital pharmacy. GPs cannot prescribe it. Neither Flunarizine nor Cinnarizine are available in USA or Canada.

Hi Helen. I’ve been taking 10mg, I’ve recently just increased to 15mg since the flare up. Yes I have definitely noticed being drowsy (and dizzier since taking the Cinnarizine!) not sure my body is very happy with it!

If you have an ENT they will give it to you. My GP gave me the option of having Flunarizine last month via a letter from my ‘specialist’. I chose to take the Zoloft off of his hands as a back up instead as it’s well tolerated but have yet to actually open it.

Food for Thought then. Did they add in this as an emergency ‘Fix It’ or with intention for long term use as a preventative? You didn’t list symptoms of ‘flare up’. If it’s nausea (not for vertigo) Buccastem is good again short term, as a rescue med. for a few days. Obviously you’d know by timing but increasing many drugs particularly ADs usually causes increased symptoms often at each and every increase and people are advised to sit it out. Easier said than done by far.

1 Like

Yes, as I said it has to be prescribed by a specialist, an ENT consultant would be in a position to prescribe it. There are however very strict restrictions on its use. I’ve no idea why but it’s pretty hard to obtain. @MissMigraine knows all about it.

It has a high chance of giving you Parkinson’s Disease. So does Cinnarizine but to a lesser extent, hence why I stopped.

They have prescribed it as a short term fix but it’s made me feel worse. My symptoms are foggy head, very off balance, dizziness, and just generally feeling spaced out. I’ve not tried Buccastem, maybe I will give it a go!

I think you can obtain Buccastem OTC. I never Had any success controlling the MAV symptoms you list with it. Its brilliant for stopping vomiting. Period. I have a friend who very rarely gets a classic migraine (like she went 4 years without one and has probably had 6 total in middle age) who had success with it short term one off. It stopped her dizziness but her whole migraine lasted less than one morning total. She doesn’t have MAV diagnosis. If I were you I’d discuss upping the Ami long-term, maybe something has changed in your system and 10mg is no longer sufficient. Also read up about increasing ADs because short term they tend to increase symptoms and you would need to increase low and slow allowing settlement of symptoms between. Helen